Alert archive / Kansas / Wind Advisories in 2009
Wind Advisory 20, NWS Dodge City, KS
NWS Dodge City, KS issued this wind advisory at Apr 3, 2009, 10:13 AM CDT for 21 counties in Kansas. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2009, 10:13 AM CDT (15:13 UTC)
- Expired
- Apr 3, 2009, 3:32 PM CDT
- In force
- 5 hr
- Issued by
- NWS Dodge City, KS
All 21 counties
Clark County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 27 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 3.2 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2417 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KDDC 031513 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 1013 AM CDT FRI APR 3 2009 ...STRONG AND GUSTY SOUTH WINDS TODAY... .ANOTHER VERY STRONG STORM WILL BEGIN DEVELOPING ACROSS THE ROCKIES TODAY. A DEEP LEESIDE TROUGH WILL DEVELOP AT THE SURFACE WITH AN INCREASING PRESSURE GRADIENT THROUGH THE DAY. WINDS WILL BE STRONGEST AND MOST GUSTY DURING THE EARLY AND MID AFTERNOON HOURS BEFORE DECREASING IN INTENSITY BY LATE THIS AFTERNOON AND EARLY THIS EVENING. KSZ030-031-043>046-062>066-075>080-085>088-032315- /O.NEW.KDDC.WI.Y.0020.090403T1513Z-090404T0000Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-KEARNY-FINNEY-HODGEMAN-PAWNEE- STAFFORD-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-STEVENS-SEWARD- MEADE-CLARK- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...LAKIN...DEERFIELD...GARDEN CITY...KALVESTA... JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...STAFFORD... HUDSON...ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA... DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND... HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND... MINNEOLA 1013 AM CDT FRI APR 3 2009 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. SOUTH WINDS OF 25 TO 35 MPH WILL DEVELOP AND PERSIST THROUGH THE AFTERNOON HOURS ACROSS MUCH OF SOUTHWEST KANSAS. WIND GUSTS WILL FREQUENTLY REACH 40 TO 45 MPH AS WELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ UMSCHEID
1 follow-up statement
000 WWUS73 KDDC 032032 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 332 PM CDT FRI APR 3 2009 ...STRONG WINDS LIKELY SATURDAY AFTERNOON INTO THE NIGHT... .A RAPIDLY DEEPENING AREA OF LOW PRESSURE WILL MOVE FROM COLORADO INTO THE SOUTHERN NEBRASKA ON SATURDAY. STRONG WEST TO SOUTHWEST SURFACE WINDS ARE EXPECTED TO DEVELOP BY AFTERNOON. THESE WINDS WILL SHIFT TO THE NORTHWEST BY EVENING IN THE WAKE OF A COLD FRONTAL PASSAGE. KSZ030-031-043>046-062>066-075>080-085>088-040445- /O.CAN.KDDC.WI.Y.0020.000000T0000Z-090404T0000Z/ /O.NEW.KDDC.HW.A.0001.090404T1800Z-090405T0600Z/ TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-KEARNY-FINNEY-HODGEMAN-PAWNEE- STAFFORD-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-STEVENS-SEWARD- MEADE-CLARK- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE... RUSH CENTER...LAKIN...DEERFIELD...GARDEN CITY...KALVESTA... JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...STAFFORD... HUDSON...ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA... DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND... HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND... MINNEOLA 332 PM CDT FRI APR 3 2009 ...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT... ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT. THE WIND ADVISORY HAS BEEN CANCELLED. STRONG WEST TO SOUTHWEST WINDS ARE EXPECTED TO DEVELOP BY SATURDAY AFTERNOON. SPEEDS OF 30 TO 40 MPH WITH GUSTS TO 55 MPH, PERHAPS HIGHER, ARE LIKELY. THESE WINDS WILL BECOME NORTHWESTERLY BY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ KSZ061-074-081-084-089-090-040445- /O.NEW.KDDC.HW.A.0001.090404T1800Z-090405T0600Z/ HAMILTON-STANTON-PRATT-MORTON-COMANCHE-BARBER- INCLUDING THE CITIES OF...SYRACUSE...JOHNSON CITY...PRATT... ELKHART...RICHFIELD...COLDWATER...PROTECTION...MEDICINE LODGE... KIOWA...SUN CITY 332 PM CDT FRI APR 3 2009 /232 PM MDT FRI APR 3 2009/ ...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT. STRONG WEST TO SOUTHWEST WINDS ARE EXPECTED TO DEVELOP BY SATURDAY AFTERNOON. SPEEDS OF 30 TO 40 MPH WITH GUSTS TO 55 MPH, PERHAPS HIGHER, ARE LIKELY. THESE WINDS WILL BECOME NORTHWESTERLY BY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ EKB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Apr 3, 3:30 AM CDT, 6 hours 43 minutes earlier.
Area forecast discussion, Apr 3, 3:30 AM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 330 AM CDT FRI APR 3 2009 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST FOCUS WILL BE ON THE CHANCE FOR PRECIP LATE IN THE PERIOD AND TEMPERATURES. WV IMAGERY AND 00Z UPPER AIR ANALYSIS INDICATES WEAK UPPER LEVEL RIDGING MOVING EAST ACROSS THE ROCKIES AND JUST BEGINNING TO EDGE INTO THE CENTRAL PLAINS. MEANWHILE, A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE IS DROPPING SOUTHEAST AND JUST PUSHING ASHORE INTO THE PACIFIC NORTHWEST. A +90KT UPPER LEVEL JET IS DIVING SOUTHEAST JUST OFF THE WEST COAST OF CANADA AND INTO NORTHERN CALIFORNIA. AT THE SURFACE, A LEE SIDE TROUGH OF LOW PRESSURE IS STRENGTHENING IN EASTERN COLORADO. SHORT RANGE MODELS ARE IN FAIR AGREEMENT INDICATING THE WEAK UPPER LEVEL RIDGE CONTINUING TO MOVE EAST ACROSS THE CENTRAL PLAINS TODAY HELPING TO KEEP CONDITIONS MOSTLY DRY BEFORE EXITING EAST OUT OF THE REGION TONIGHT. MEANWHILE, THE STRONG UPPER LEVEL TROUGH IN THE PACIFIC NORTHWEST WILL DIG SOUTHEAST INTO THE FOUR CORNERS REGION BY EARLY SATURDAY MORNING. THIS SYSTEM WILL BRING THE NEXT POSSIBILITY FOR PRECIP ACROSS WESTERN KANSAS INTO SATURDAY AS THE UPPER LEVEL TROUGH DEVELOPS INTO A CLOSED OFF LOW AND LIFTS NORTHEAST ACROSS WESTERN KANSAS LATE SATURDAY AFTERNOON. LEE SIDE TROUGH IN EASTERN COLORADO WILL CONTINUE TO STRENGTHEN TODAY DEVELOPING INTO A SURFACE LOW BY THIS EVENING. THIS WILL ALLOW GULF MOISTURE TO ADVECT NORTH INTO THE CENTRAL PLAINS THROUGH SATURDAY. HOWEVER, BOTH THE GFS AND UKMET SHOW THAT THIS MOISTURE RETURN WILL BE LIMITED ACROSS THE FORECAST AREA AS THE SURFACE LOW MOVES SLOWLY EAST INTO WESTERN KANSAS SATURDAY MORNING. BETTER MOISTURE AVAILABILITY WILL BE IN EASTERN KANSAS WITH DEWPOINTS AT H85 UP NEAR 5C. RIGHT NOW, ALL INDICATIONS ARE THAT THE BEST CHANCE FOR PRECIP WILL BE JUST OFF TO THE NORTH AND EAST OF OUR CWA, ESPECIALLY INTO NEBRASKA. ALL MODELS DO SHOW A STRONG H5 VORT MAX INTENSIFYING JUST AS IT MOVES EAST ACROSS WESTERN KANSAS MID DAY SATURDAY. HOWEVER, THE BEST VERTICAL LIFT WILL BE ON THE NORTH SIDE OF THE UPPER LOW IN NEBRASKA WITH A STRONG +130KT UPPER LEVEL JET REMAINING WELL SOUTH STREAMING EAST ACROSS THE MID SECTION OF TEXAS. THE BETTER CHANCE FOR ANY DEVELOPING PRECIP WILL BE MORE LIKELY TO FALL ACROSS OUR NORTH WITH THE LESSER LIKELIHOOD ALONG THE OKLAHOMA BORDER. CANNOT COMPLETELY RULE OUT THE CHANCE FOR PRECIP THERE SO WILL STAY WITH SLIGHT POPS ACROSS OUR SOUTH WITH ONLY CHANCE POPS NORTH. ANY POSSIBLE PRECIP WILL BE IN THE FORM OF RAIN THROUGH SATURDAY EVENING WITH A POSSIBLE SWITCHOVER TO SNOW AFTER MIDNIGHT IN WRAPAROUND CONDITIONS AS THE SURFACE LOW PUSHES EAST AND COLDER AIR ADVECTS SOUTH INTO WESTERN KANSAS BEHIND A COLD FRONT. A WARMER DAY CAN BE EXPECTED TODAY AS STRONG LOW LEVEL SOUTHERLIES DOMINATE ACROSS WESTERN KANSAS THROUGH TONIGHT. THE GFS, UKMET, AND NAM SHOW TEMPERATURES AT H85 RANGING FROM AROUND 9C IN OUR EAST TO NEAR 20C IN OUR EXTREME SOUTHWEST. EXPECT HIGHS IN THE MID TO UPPER 60S(F) EAST TO THE LOW TO MID 70S(F) WEST TODAY, ESPECIALLY WITH THE HELP OF MOSTLY CLEAR TO ONLY PARTLY CLOUDY SKIES. TEMPERATURES WILL BE A BIT WARMER TONIGHT AS WELL AS SOUTHERLY WINDS CONTINUE OVERNIGHT. TEMPERATURES AT H85 WILL RANGE FROM AROUND 10C NORTH TO NEAR 14C ALONG OUR SOUTHERN BORDER. EXPECT LOWS MAINLY IN THE 40S(F) TONIGHT WITH A FEW UPPER 30S(F) POSSIBLE NORTHWEST. HIGHS SATURDAY WILL BE A CHALLENGE AS A COLD FRONT PUSHES THROUGH WESTERN KANSAS. THE TIMING OF THE FROPA, INCREASED CLOUDINESS AND THE POSSIBILITY FOR RAIN WILL ALL PLAY A FACTOR. ALL MODELS INDICATE THE FRONT BEGINNING TO PUSH INTO THE CWA FROM THE NORTHWEST BY EARLY SATURDAY AFTERNOON AND COMPLETELY MOVING ACROSS SOUTHWEST KANSAS BY EARLY EVENING. TEMPERATURES AT H85 WILL RANGE FROM AROUND 10C IN THE NORTHWEST BEFORE THE FRONT BEGINS TO PUSH THROUGH WITH NEAR 13C IN OUR SOUTHEAST AHEAD OF THE FRONT. EXPECT HIGHS TO BE REACHED IN OUR NORTHWEST BY LATE MORNING/EARLY AFTERNOON WITH TEMPERATURES UP INTO THE 50S(F). HIGHS IN THE SOUTHEAST WILL REACH INTO THE LOW TO MID 70S(F). STRONG COLD AIR ADVECTION ACROSS WESTERN KANSAS IN WAKE OF THE COLD FROPA WILL RESULT IN LOWS SATURDAY NIGHT DROPPING BACK DOWN INTO THE 20S(F) ACROSS MUCH OF THE CWA WITH 30S(F) IN THE SOUTHEAST AS TEMPERATURES AT H85 FALL JUST BELOW 0C. PLAN NO SIGNIFICANT CHANGES IN TEMPERATURES. DAYS 3-7... THE MAIN FORECAST CONCERNS IN THIS EXTENDED PERIOD ARE STRONG WINDS ON SUNDAY MORNING AND LIGHT PRECIP CHANCES THEN HIGH TEMPERATURES ON WEDNESDAY. MODELS IN GOOD AGREEMENT WITH UPPER LOW IN SOUTHEAST NEBRASKA ON SUNDAY MORNING WITH STRONG WINDS ON THE BACKSIDE OVER WESTERN KANSAS. MAY NEED A WIND ADVISORY FOR SUNDAY MORNING. THERE IS ALSO A SLIGHT CHANCE FOR LIGHT SNOW NORTH AND NORTHEAST AND KEPT SMALL POPS GOING. THEN UPPER TROUGH MOVES EAST INTO THE EASTERN CONUS WHILE NORTHWEST FLOW DEVELOPS OVER THE PLAINS INTO TUESDAY. THE NEXT UPPER LOW THEN FORECAST INTO THE PLAINS IS ON THURSDAY MORNING BUT THE GFS STILL LOOKS TOO FAST COMPARED TO CANADIAN AND NEW ECMWF. VERY WARM TEMPS ARE FORECAST BY THE ECMWF AND IN THE LOWER 80S. WILL HEDGE TOWARD THE WARMER SOLUTION. SOME LIGHT RAIN OR LIGHT SNOW IS ALSO FORECAST WITH COLD FRONT ON THURSDAY NIGHT INTO EARLY FRIDAY AND WILL LEAVE CURRENT LOW POPS INTACT. HIGH TEMPS WARM FROM THE MID 40S ON SUNDAY AND MONDAY INTO THE 60S ON TUESDAY AND POSSIBLY 70S ON WEDNESDAY, THEN FALL BACK INTO THE 50S FOR THURSDAY. LOWS ARE COOL AND IN THE 20S ON SUNDAY INTO TUESDAY MORNING THEN WARM INTO THE 40S ON WEDNESDAY MORNING AND BACK INTO THE 30S BY THURSDAY MORNING. && .AVIATION... SOME MID CLOUDS INCREASE THIS MORNING THEN BECOME MOSTLY SUNNY IN THE AFTERNOON. SOUTH WINDS INCREASE TO 25KTS WITH GUSTS TO 35KTS BY 18Z AS SURFACE LOW DEVELOPS IN THE LEE OF THE ROCKIES. SURFACE WINDS LOOK TO STAY UP TO 15 TO 25KTS OVERNIGHT. THERE IS A SLIGHT CHANCE FOR A SHOWER OR THUNDERSTORM IN THE HAYS AREA AS MOISTURE INCREASES LATE FRIDAY NIGHT INTO SATURDAY MORNING AHEAD OF UPPER LOW BUT WILL NOT CARRY IN TAF AT THIS TIME BECAUSE OF UNCERTAINTY. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 42 62 29 / 0 10 20 10 GCK 72 40 57 27 / 0 10 20 20 EHA 73 45 56 27 / 0 10 20 10 LBL 75 43 60 29 / 0 10 10 10 HYS 67 40 60 28 / 0 10 40 40 P28 67 45 72 33 / 0 10 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN32/06/06
Hazardous weather outlook, Apr 3, 4:46 AM CDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 446 AM CDT FRI APR 3 2009 KSZ030-031-043>046-061>066-074>081-084>090-041000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 446 AM CDT FRI APR 3 2009 /346 AM MDT FRI APR 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A SURFACE LOW WILL DEVELOP AND STRENGTHEN IN EASTERN COLORADO TODAY. THIS WILL CREATE A PRESSURE GRADIENT ACROSS WESTERN KANSAS THAT WILL TIGHTEN THROUGH THIS AFTERNOON. AS A RESULT, SOUTHERLY WINDS WILL BEGIN TO STRENGTHEN THIS MORNING AND INCREASE THROUGH THIS AFTERNOON WITH SPEEDS OF 20 TO 30 MPH AND GUSTS UP TO 40 MPH. ANY OUTDOOR BURNING IS DISCOURAGED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A STRONG COLD FRONT WILL MOVE SOUTHEAST INTO NORTHWEST KANSAS LATE SATURDAY MORNING AND MOVE ACROSS SOUTHWEST KANSAS BY MID AFTERNOON. WINDS WILL BECOME FAIRLY STRONG OUT OF THE NORTHWEST AS THE FRONT MOVES THROUGH. ANY OUTDOOR BURNING IS DISCOURAGED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 3:32 PM CDT | High Wind Watch | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 11 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.